Beauty Skincare How to Take Care of Your Skin and Mind While on Accutane — and After Here's everything you need to know, according to one woman who's been on the medication twice. By Jenna Curcio Jenna Curcio Instagram Website Jenna Curcio is a freelance writer and content strategist with expertise in social media, digital, & experiential marketing. She has a background in both agency and editorial capacities with bylines in CR Fashion Book, Harper's Bazaar UK, Elle UK, Yahoo!, MSN, Who What Wear, InStyle, Coveteur, Byrdie, and Fashionista. InStyle's editorial guidelines Updated on May 17, 2022 @ 11:44AM Pin Share Tweet Email Photo: Getty Images If you have ever struggled with acne, you've probably heard your dermatologist mention Accutane at least once during your visits, or maybe you've come across it yourself while researching solutions for this very common skin condition. Known as the "miracle drug," Accutane — medically referred to as Isotretinoin — has gained quite a reputation within the beauty and skincare community over the years. Whether it's due to some of its notorious side effects, or the unbelievable results that users have experienced, this medication has certainly made a significant impact on those who have dealt with extreme acne. Dermatologists have praised the medication, citing its success and effectiveness. But before you consider this treatment, it's important to understand what it does to the skin. What Does Accutane Do? "Accutane affects your skin and body in a number of different ways, one of which is by decreasing the size of the oil-producing glands in your skin, known as sebaceous glands," Dr. Laura Marinelli, microbiologist and scientific advisor at Ellis Day Skin Science shares with InStyle. "This decrease reduces the amount of oil your skin produces, which effectively starves the acne-causing C. acnes bacteria that live in your pores. However, by doing so, Accutane also makes your skin much dryer and more sensitive, meaning that after a course of Accutane, it may be in need of some serious TLC." And the impact may not last forever. "Accutane helps to reduce the number of C. acnes on skin, but they can creep back up over time," Dr. Marinelli adds. That's why she also suggests developing an alternate skincare plan for the duration of the treatment along with taking the medication. In the morning, she suggests washing your face with a gentle cleanser that won't strip the skin, followed by a non-comedogenic moisturizer and sunscreen to nourish the skin and add in a layer of UV protection. You may also incorporate a serum before your moisturizer, but be sure not to use any that contain high concentrations of AHAs/BHAs or vitamin C, as it may cause irritation. "At night, you can repeat this same routine, without the SPF," she adds. The Reality of the Process The thing about Accutane is that it typically purges your skin before it begins to work, essentially meaning that your acne is going to get worse before it gets better. In my case, my skin was constantly dry and required consistent hydration, the corners of my mouth and inside of my nose would crack and bleed, my joints would ache, and my head would hurt almost all the time. The first time I used the medication, my day and nighttime routine were very simple. I stuck with the basics: Cetaphil Gentle Skin Cleanser and Daily Facial Moisturizer, as recommended by my dermatologist. I was also advised to stay away from any heavy exfoliation or products that were not made for sensitive skin. Everything I Wish I Knew About Taking Spironolactone for Acne I've been prescribed Accutane at two different points in my life. The first was during my senior year of college — a time where I wished that my acne days were long gone. The rigorous requirements that are involved with taking Accutane definitely made my life quite difficult. Not only did I have to deal with having monthly blood work done, traveling back and forth between cities for dermatologist appointments, and unexpected medical costs, but the physical and mental toll that Accutane took on me wreaked just as much havoc. Courtesy Imagine this: you have just started your first week at an internship with a well-known PR agency on their fashion and beauty team. You want to try to look your best every day and seemingly blend in with all of the stylish women around you, but it literally hurts to put makeup on your face. Not to mention, you also are attending a fashion business school, where your whole look from head-to-toe is silently judged by your peers on a daily basis. There are some days when you don't even want to go to class or your internship because you are breaking out so badly and are embarrassed to show your face. This was me during the fall of 2018 as I had Aquaphor glued to my hand along with a full bottle of water at all times to deal with the dryness caused by the meds. The mental and emotional component of being on this medication truly tests you in ways you might never have thought of otherwise. So preparing yourself for these side effects is crucial if you and your doctor decide Accutane will be the acne treatment for you. While I was on it, I tried to indulge in my favorite activities. I made sure I took walks outside when the weather was nice (with SPF protection, of course!), I got my favorite snacks and tried to relax as much as possible. I found that trying to distract myself by watching movies and reading up on other people's experiences helped me cope when I was having a particularly bad mental health day. Courtesy After nearly six months of constant agony and annoyance in relation to my skin, there was finally a breakthrough. All of a sudden, my skin began clearing up, and my pimples all started to fade away. What I was left with was certainly not a blank canvas due to the scarring and discoloration caused by previous breakouts, but I was happy to see progress nonetheless. For the next eight months or so, my skin was in a place I had never imagined it would be: clear, glowing, improving by the day. I began to have some professional skin treatments done, like chemical peels, and was loving all the improvements I was seeing in my overall complexion. I went off of Accutane. I developed an entirely new skincare routine and was trying out new products that I could finally withstand now that I was off of the medication. At the time, I was using the Tatcha Rice Polish Foaming Enzyme Cleanser, Skinceuticals C E Ferulic Serum, and First Aid Beauty Ultra-Repair Cream. The Tatcha powder cleanser offered light physical exfoliation that my skin could handle. The Skinceuticals serum was given to me by the esthetician I went to for the chemical peels, and it really helped with the dark spots that were left behind from my acne. As for First Aid Beauty 's cream, it helped to keep my skin hydrated and soft. However, a few months later, my acne slowly began to creep back. After trying out several different remedies, I made the difficult decision to restart Accutane, something I had hoped I would never have to do. This time, though, I knew what was ahead of me. I was prepared to roll with the punches, ready for round two — and all the subsequent side effects — from incredibly dry skin and hair to headaches and mild joint pain. VIDEO: Salicylic Acid vs Benzoyl Peroxide — Which One Should I Use To Treat My Acne? Maintaining Clear Skin After Treatment: While on Accutane, your skin becomes extremely sensitive, therefore limiting the types of products you can use within your skincare routine. Think: a gentle cleanser, hydrating moisturizer, and a facial sunscreen with at least SPF 50. Post-Accutane, your skin should be pretty low-maintenance, but it may take some time to adjust. Courtesy Now that I've passed the finish line, I'm incorporating products like The Ordinary Azelaic Acid Suspension 10% and The Ordinary Niacinamide 10% Zinc 1% into my routine. I'm also using Kiehl's Ultra Facial Cream SPF 30, The Ordinary "Buffet" Serum, and Ole Henriksen Banana Bright Eye Cream. Despite the side effects and discomfort, I found Accutane to be an excellent solution for my long-term acne. If you decide to give it a try, you'll definitely want the guidance of a good dermatologist to help you through — especially when the side effects get intense. I was able to stick it out, and I'm so glad I did.